BACKGROUND - Small-molecule tyrosine kinase inhibitors (TKIs) may provide an effective therapeutic option in patients with hematologic malignancies and solid tumors. However, cardiovascular (CV) events, including hypertension, heart failure, left ventricular systolic dysfunction, and QT prolongation, have emerged as potential adverse events (AEs) with TKI therapy.
PURPOSE - We review what is known about the mechanism of action of CV AEs associated with TKI use and discuss therapeutic interventions that may prevent and manage these events in clinical practice.
METHODS - References for this review were identified through searches of PubMed and Medline databases, and only papers published in English were considered. Search terms included "cardiac," "cardiovascular," "cancer," and "kinase inhibitor." Related links in the databases were reviewed, along with relevant published guidelines.
RESULTS - Although the link between rising blood pressure (BP) and CV AEs is observed but not proven, good clinical practice supports an aggressive policy on proper long-term BP management. There are insufficient data from randomized controlled clinical trials to show indisputably that aggressive or effective heart failure therapy in patients receiving TKIs will fundamentally change outcomes; however, clinical practice suggests that this is an effective long-term approach. Recognizing that QT prolongation is associated with TKI use facilitates identification of patients at high risk for this CV AE and increases awareness of the need for routine electrocardiograms and electrolyte monitoring for those receiving TKI treatment.
CONCLUSION - Regular monitoring, early recognition, and appropriate interventions for CV AEs can help more patients derive the benefit of long-term TKI therapy.